Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS New Orleans, LA

May 14, 20086 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at May 14, 2008, 5:40 PM CDT for 6 parishes in Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 5:40 PM CDT (22:40 UTC)
Expired
May 14, 2008, 8:45 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Tangipahoa Parish, LA, West Baton Rouge Parish, LA

What was reported inside it

TimeReportWhereRemark
May 14, 5:50 PM CDTFLASH FLOODLivingston, LA5 INCHES OF RAIN MEASURED SINCE 430 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 142245
FFWLIX
LAC033-047-063-077-105-121-150145-
/O.NEW.KLIX.FF.W.0007.080514T2240Z-080515T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
540 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...ZACHARY...OAK HILLS PLACE...BATON
  ROUGE...BAKER...
  NORTHERN IBERVILLE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PLAQUEMINE...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF DENHAM SPRINGS...
  SOUTHERN POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...
  CENTRAL TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF HAMMOND...
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PORT ALLEN...

* UNTIL 845 PM CDT

* AT 530 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  AND WATER ENTERING HOMES IN DENHAM SPRINGS.  WATER WAS ALSO        
  REPORTED COVERING ROADS IN HAMMOND FROM ANOTHER TRAINED WEATHER    
  SPOTTER.  A SLOW MOVING LINE OF THUNDERSTORMS EXTENDING FROM       
  ROBERT THROUGH BATON ROUGE TO AROUND LAFAYETTE WILL CONTINUE TO    
  IMPACT THE AREA FOR ANOTHER 1 TO 2 HOURS.   

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3024 9157 3033 9165 3044 9164 3063 9173
      3069 9088 3066 9091 3065 9057 3071 9055
      3073 9029 3042 9025 3033 9084 3036 9089
      3035 9100 3030 9103 3022 9149
TIME...MOT...LOC 2240Z 180DEG 0KT 3050 9109

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:26 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 14, 3:26 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CDT WED MAY 14 2008

.SYNOPSIS...
TORNADO WATCH 321 REMAINS IN EFFECT FOR PORTIONS OF SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI THROUGH 9 PM CDT THIS EVENING.
CONVECTION IS CURRENTLY LIMITED TO THE NORTHWESTERN PORTION OF THE
PARISH/COUNTY WARNING AREA...BUT COVERAGE IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON AND EVENING.

&&

.DISCUSSION...
A SLOW MOVING COLD FRONT WILL CONTINUE TO SLIDE SOUTHEASTWARD
THROUGH FRIDAY. AHEAD OF THE COLD FRONT...SOUTHERLY WINDS WILL
CONTINUE TO PUMP WARM...MOIST AIR INTO THE REGION FROM THE GULF OF
MEXICO. WITH A MOIST...UNSTABLE AIRMASS IN PLACE...A SLIGHT RISK
OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY EVENING.
SLOW MOVING STORMS WITH AMPLE MOISTURE AVAILABLE ALSO POSE A
THREAT OF LOCALLY HEAVY RAINFALL. THE THREAT LOOKS TO BE
SIGNIFICANT ENOUGH THAT A FLASH FLOOD WATCH WILL BE ISSUED FOR
PORTIONS OF THE AREA NORTH OF THE INTERSTATE 10/12 CORRIDOR WITH
THE AFTERNOON FORECAST PACKAGE. THE FLASH FLOOD WATCH WILL BE IN
EFFECT FROM NOON THROUGH 9 PM CDT THURSDAY.

HEAVY RAINFALL OVER THE MIDDLE AND LOWER MISSISSIPPI VALLEY MAY
ALSO CAUSE AN INCREASE IN RIVER WATER LEVELS. WITH WATER LEVELS
STILL NEAR OR JUST ABOVE FLOOD STAGE ALONG PORTIONS OF THE
MISSISSIPPI AND ATCHAFALAYA RIVERS...THIS COULD CAUSE SOME
ADDITIONAL FLOODING CONCERNS. RESIDENTS WITH INTERESTS ALONG AREA
RIVERS ARE URGED TO MONITOR FLOOD STATEMENTS AND FORECASTS FOR
UPDATED INFORMATION PERTAINING TO THIS FLOOD THREAT.

THE COLD FRONT SHOULD FINALLY CLEAR THE AREA BY FRIDAY AFTERNOON
WHICH WILL END THE THREAT OF RAIN. WHILE HIGH TEMPERATURES WILL
REMAIN NEAR NORMAL OVER THE WEEKEND...MORNING LOWS WILL BE 5 TO 10
DEGREES LOWER THAN NORMAL ON SATURDAY. HIGH PRESSURE WILL MOVE
INTO THE REGION BEHIND THE FRONT...LEADING TO DRY CONDITIONS
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...
SCATTERED CONVECTION IS EXPECTED TO CONTINUE INTO THE EVENING ACROSS
THE AREA...WITH THE GREATEST THREAT DURING THE LATE AFTERNOON AND
AGAIN TOMORROW. OUTSIDE CONVECTION...GENERALLY MVFR CEILINGS SHOULD
PREVAIL.

&&

.MARINE...
TORNADO WATCH 321 REMAINS IN EFFECT FOR LAKES PONTCHARTRAIN AND
MAUREPAS THROUGH 9 PM CDT THIS EVENING. MODERATE ONSHORE FLOW
WILL CONTINUE THROUGH THURSDAY IN ADVANCE OF A COLD FRONT THAT
WILL MOVE ACROSS THE COASTAL WATERS FRIDAY. MODERATE OFFSHORE FLOW
WILL BRIEFLY DEVELOP IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  83  65  78 /  50  80  50  20
BTR  73  84  67  79 /  40  80  40  20
MSY  72  84  70  82 /  30  70  40  30
GPT  72  82  69  81 /  30  70  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR LAZ034>040-046>050.

GM...NONE.
MS...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR MSZ068>071-077-080>082.

GM...NONE.
&&

AVIATION/MARINE...25
REST OF DISCUSSION...95
Hazardous weather outlook, May 14, 6:02 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 AM CDT WED MAY 14 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
602 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH TONIGHT.
THE HAZARDS POSSIBLY ASSOCIATED WITH SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...VERY
HEAVY RAINFALL AND AN ISOLATED TORNADO.

HIGH FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND
ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH THURSDAY NIGHT.
THE MAIN HAZARD EXPECTED WITH ANY SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL.

HEAVY PROLONGED RAINFALL WILL BECOME AN INCREASING THREAT LATE
TONIGHT THROUGH THURSDAY NIGHT AS CONDITIONS BEGIN TO EVOLVE FROM
A SEVERE WEATHER THREAT TO MORE OF A HEAVY RAINFALL POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...
PERSONNEL WITH PUBLIC SAFETY RESPONSIBILITIES SHOULD MONITOR
FORECASTS THROUGH THURSDAY NIGHT.

17

In the hours before

Local storm report, May 14, 3:00 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             15 W BATON ROUGE        30.45N 91.38W
05/14/2008  E0.25 INCH       WEST BATON ROUGE   LA   TRAINED SPOTTER

            NEAR US190 AND 81

0245 PM     HAIL             LIVONIA                 30.56N 91.55W
05/14/2008  E1.75 INCH       POINTE COUPEE      LA   LAW ENFORCEMENT

            GOLFBALL-SIZED HAIL REPORTED NEAR LIVONIA

0250 PM     HAIL             ERWINVILLE              30.53N 91.41W
05/14/2008  E1.75 INCH       WEST BATON ROUGE   LA   BROADCAST MEDIA

            SEVERAL REPORTS OF GOLFBALL-SIZED HAIL REPORTED VIA MEDIA

&&

25
Local storm report, May 14, 3:02 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ERWINVILLE              30.53N 91.41W
05/14/2008  E2.75 INCH       WEST BATON ROUGE   LA   PUBLIC

            PUBLIC REPORTED BASEBALL-SIZED HAIL NEAR ERWINVILLE

&&

25
Local storm report, May 14, 3:09 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
309 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     5 SSE LIVONIA           30.50N 91.52W
05/14/2008                   POINTE COUPEE      LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR PARISH LINE SOUTH OF
            LIVONIA. GOLFBALL-SIZED HAIL ALSO REPORTED.

&&

25
Local storm report, May 14, 3:38 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LOTTIE                  30.56N 91.64W
05/14/2008  E1.75 INCH       POINTE COUPEE      LA   EMERGENCY MNGR

            GOLFBALL-SIZED HAIL ACROSS MUCH OF PARISH ALONG 190 FROM
            LOTTIE TO ERWINVILLE 215-300PM.

0320 PM     HAIL             BAKER                   30.59N 91.16W
05/14/2008  E1.75 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            GOLFBALL-SIZED HAIL NEAR INTERSECTION OF 61 AND 19.

&&

25
Local storm report, May 14, 3:43 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             ZACHARY                 30.66N 91.15W
05/14/2008  E1.75 INCH       EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            GOLFBALL-SIZED REPORTED NEAR ZACHARY.

&&

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:44 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge61 min
May 14, 2:41 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge49 min
May 14, 3:23 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge52 min
May 14, 3:57 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena48 min
May 14, 4:08 PM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more24 hr
May 14, 4:21 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, East Feliciana, Livingston, Saint Helena39 min
May 14, 4:32 PM CDTTornado WarningLIXLivingston, Tangipahoa28 min
May 14, 4:53 PM CDTTornado WarningLIXLivingston, Tangipahoa52 min
May 14, 4:57 PM CDTSevere Thunderstorm WarningLIXLivingston, Tangipahoa48 min
May 14, 5:38 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa52 min
May 14, 5:55 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa65 min
May 14, 6:08 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa52 min
May 14, 6:41 PM CDTSpecial Marine WarningLIX64 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.